Georgia, 2020Flash Flooding and Hail in Georgia, August 19 to 21, 2020
August 19 to 21, 2020 · NWS FFC · 19 events in 12 counties and zones
A deepening upper-level trough along with a moist and moderately unstable air mass resulted in scattered strong to severe thunderstorms each afternoon and evening, mainly along a stationary frontal boundary across north Georgia. 5 to 5 inches of rain in localized areas, producing flash flooding during the evening of August 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening upper-level trough along with a moist and moderately unstable air mass resulted in scattered strong to severe thunderstorms each afternoon and evening, mainly along a stationary frontal boundary across north Georgia. Slow-moving and training storms produced 2.5 to 5 inches of rain in localized areas, producing flash flooding during the evening of August 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 19, 6:49 AM EST, 5 hours 22 minutes earlier.
Area forecast discussion, Aug 19, 6:49 AM EST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
749 AM EDT Wed Aug 19 2020
.UPDATE...
12z Aviation update below.
Baker
&&
.PREV DISCUSSION... /Issued 427 AM EDT Wed Aug 19 2020/
SHORT TERM /Today through Thursday/...
As upper trough amplifies with axis west of the area today, some
enhanced forcing for convection will be in place along with a
stalled boundary across some central portions of the CWA and
possible influence of another sfc boundary near the NW. The greater
deep layer moisture will be in the northern and western majority so
have trended likely pops to this part of the area with chance pops
elsewhere in the east. Some strong to isolated severe intensity of
diurnally aided storms are possible with marginal conditional
instability.
Progged trough has even more amplification and the axis shifts
farther southward into the Gulf, so region has increased SW fetch
and moisture advection for Thursday. Have likely to categorical pops
accordingly and a bit greater chance for more organized/stronger
convection in central or eastern GA as SW flow/shear increases. SPC
does have parts of central GA in a Day 2 Marginal Risk for severe
potential.
For temps, highs today look to be near climo norms in the upper 80s
to low 90s for most areas, then limited to about 4-5 degrees below
norm (low to mid 80s) for Thursday given aforementioned increased
moisture/convective coverage.
Baker
&&
.LONG TERM /Thursday Night through Tuesday/...
The long term period will begin with the deep upper-level trough
centered over the ArkLaMiss, placing Georgia within a region of
deep layer southwesterly flow and broad ascent. Ascent will be
maximized on Friday and Saturday thanks to a somewhat-abnormal-
for-summer 250 mb jet streak across the area. The GFS and ECMWF
are progging a 500 mb cutoff low associated with the trough on
Friday and Saturday, with vort maxima advecting northward out of
the base of the trough as an extra source of lift for showers and
thunderstorms both days. Upper-level dynamics and PWATs of 1.5" to
2" across much of the CWA on Friday will be conducive for
numerous showers and thunderstorms with locally heavy rainfall and
water-loaded downdrafts. The trough will begin to lift on
Saturday as it is forced northward by the Bermuda High expanding
across the Eastern Seaboard. PWATs across the northern CWA will
decrease a bit as a result, but Saturday will still bring numerous
showers and thunderstorms.
By Sunday, much of the CWA will be under the influence of the
Bermuda High, though some moisture advection will continue around
its periphery. Models are hinting at some drier air working into
the CWA on the backside of the lifting trough on Sunday, so I have
chance PoPs across much of north and central Georgia. Moisture
will linger into early next week, though upper-level flow looks to
be unimpressive, so I have chance PoPs for Monday and Tuesday.
Uncertainty remains concerning the impact that Disturbance 1
(currently in the eastern Caribbean Sea) will have on the CWA.
The NHC is forecasting the disturbance to become a tropical
depression late this week or this weekend, so it will need to be
monitored over the coming days.
Martin
&&
.AVIATION...
12Z Update...
Initial VFR conditions for most sites (MVFR or lower cigs/vsbys
possible near KAHN). Otherwise cu field today near 3500-5000 ft
and increased SHRA/TSRA chances after 19z (decreasing later in
evening). Possible MVFR or lower cigs for Thursday morning and
could have MVFR vsbys for sites other than near KATL. Winds
mainly east to SE 4-6 kts aside from any VRB gusts with TSRA.
//ATL Confidence...12Z Update...
Medium on Thursday morning cigs.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 90 69 83 67 / 50 40 80 60
Atlanta 90 69 84 68 / 70 60 80 60
Blairsville 82 63 76 63 / 70 50 80 60
Cartersville 91 68 84 68 / 70 60 80 60
Columbus 93 70 87 69 / 70 50 80 60
Gainesville 87 68 80 66 / 60 50 80 60
Macon 92 69 87 68 / 60 50 80 60
Rome 91 68 85 68 / 70 50 80 60
Peachtree City 90 68 84 67 / 70 60 80 60
Vidalia 90 71 88 70 / 40 40 60 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Baker
LONG TERM....Martin
AVIATION...Baker
Hazardous weather outlook, Aug 19, 11:24 AM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1224 PM EDT Wed Aug 19 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1224 PM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Scattered to numerous thunderstorms are forecast this afternoon
and evening across north and central Georgia. Some thunderstorms
may linger overnight. A few storms could be strong with an
isolated severe storm possible. The main threats will be locally
heavy rainfall, strong to damaging winds, and cloud-to-ground
lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Numerous thunderstorms are expected Thursday through Saturday
across much of the forecast area. Scattered thunderstorms are
forecast Sunday through Tuesday. A few storms could be strong to
severe each day, with strong to damaging winds, frequent
lightning, small hail, and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 19, 6:44 AM EST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
744 AM EDT Wed Aug 19 2020
GAZ005>007-191215-
Gilmer GA-Murray GA-Fannin GA-
744 AM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
NORTHEASTERN MURRAY AND NORTHWESTERN FANNIN COUNTIES UNTIL 815 AM
EDT...
At 743 AM EDT...a strong thunderstorm was over Conasauga Lake, or 10
miles northeast of Chatsworth...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cisco, Conasauga Lake, Tennga, Cohutta Wilderness and Jones Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3485 8446 3479 8467 3499 8477 3499 8450
TIME...MOT...LOC 1143Z 245DEG 11KT 3488 8464
WIND...40MPHSpecial weather statement, Aug 19, 11:55 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1255 PM EDT Wed Aug 19 2020
GAZ001-002-011-191730-
Chattooga GA-Walker GA-Dade GA-
1255 PM EDT Wed Aug 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHATTOOGA...WESTERN
WALKER AND DADE COUNTIES UNTIL 130 PM EDT...
At 1254 PM EDT...a line of strong thunderstorms was along a line
extending from near Stephensville to near Sulpher Springs...and
moving south at 5 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Trenton, Stephensville, Rising Fawn, New England, Morganville,
Hooker, Cloudland Canyon State Park, Cooper Heights, Cole City and
Wildwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3498 8538 3454 8535 3458 8553 3486 8559
3498 8560
TIME...MOT...LOC 1654Z 339DEG 4KT 3492 8559 3465 8554
WIND...50MPHEvent by event
11 thunderstorm wind, 5 flash flood, 3 hail. Local standard time, as filed.
Thunderstorm Wind, Dade
- When
- August 19, 12:11 PM EST to 12:21 PM EST
- Where
- Dade County, 1.61 mi NE of Avans
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 34.894, -85.507
The Dade County Emergency Manager reported a tree blown down onto power lines in the 600 block of Lake Hills Drive.
Thunderstorm Wind, Forsyth
- When
- August 19, 3:48 PM EST to 3:58 PM EST
- Where
- Forsyth County, 0.58 mi ENE of Dunn
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.234, -84.111
The public reported a tree blown down in a yard along Emerald Drive.
Thunderstorm Wind, Bartow
- When
- August 19, 3:54 PM EST to 4:14 PM EST
- Where
- Bartow County, 1.6 mi WSW of Allatoona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 34.092, -84.746
The public reported a couple of trees blown down along Retreat Ridge SE.
Thunderstorm Wind, Jackson
- When
- August 19, 4:20 PM EST to 4:55 PM EST
- Where
- Jackson County, 0.34 mi WSW of Pendergrass to 0.3 mi SE of Arcade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 34.168, -83.685
The Jackson County Emergency Manager reported several trees blown down from Pendergrass to Jefferson and Arcade.
Thunderstorm Wind, Cherokee
- When
- August 19, 4:29 PM EST to 4:49 PM EST
- Where
- Cherokee County, 0.22 mi NNE of Sutallee
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.223, -84.618
The Cherokee County 911 center reported a tree blown down onto power lines near the intersection of Knox Bridge Highway and Upper Sweetwater Trail.
Hail, Cobb
- When
- August 19, 4:44 PM EST to 4:54 PM EST
- Where
- Cobb County, 0.53 mi WSW of Sandy Plains
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.996, -84.508
The public reported hail the size of quarters near the intersection of Sandy Plains Road and Scufflegrit Road.
Hail, Fulton
- When
- August 19, 4:47 PM EST to 4:57 PM EST
- Where
- Fulton County, 1.5 mi NNW of Crabapple
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.100, -84.340
The public reported hail the size of nickels near Milton High School.
Thunderstorm Wind, Cobb
- When
- August 19, 5:11 PM EST to 5:31 PM EST
- Where
- Cobb County, 2.36 mi SSW of Mt Bethel to 2.06 mi E of Sandy Plains
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.940, -84.440
The Cobb County 911 center reported a couple of trees blown down in the northeastern portion of the county.
Hail, Cobb
- When
- August 19, 5:13 PM EST to 5:23 PM EST
- Where
- Cobb County, 2.44 mi ESE of Sandy Plains
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.983, -84.463
A report of hail the size of quarters near the intersection of Old Canton Road and Sewell Mill Road was received over social media.
Thunderstorm Wind, Jasper
- When
- August 20, 3:45 PM EST to 4:05 PM EST
- Where
- Jasper County, 1.5 mi NNW of Monticello
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 33.320, -83.690
The Jasper County 911 center reported a tree blown down along Post Road.
Thunderstorm Wind, Paulding
- When
- August 20, 3:54 PM EST to 4:30 PM EST
- Where
- Paulding County, 4.24 mi SSE of Bud to 0.19 mi S of Forrister
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.793, -84.893
The Paulding County Emergency Manager reported numerous trees and some power lines blown down across the county.
Thunderstorm Wind, Jackson
- When
- August 20, 5:15 PM EST to 5:25 PM EST
- Where
- Jackson County, 0.9 mi NE of Attica
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.030, -83.470
The public reported several large pecan trees blown down.
Flash Flood, Montgomery
- When
- August 20, 6:00 PM EST to 10:00 PM EST
- Where
- Montgomery County, 3 mi NNW of Charlotteville to 3.37 mi NNW of Charlotteville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -82.540
The Emergency Manager reported water over Red Hill Road. Radar estimates indicate that 3 to 4 inches of rain quickly fell over the area.
Flash Flood, Montgomery
- When
- August 20, 6:10 PM EST to 10:00 PM EST
- Where
- Montgomery County, 0.91 mi SW of Oak Grove to 1.87 mi NNW of Oak Grove
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.110, -82.530
The Emergency Manager reported water over Fire Tower Road. Radar estimates indicate that 3 to 4 inches of rain quickly fell over the area, resulting in the flooding.
Thunderstorm Wind, Fulton
- When
- August 20, 6:20 PM EST to 6:40 PM EST
- Where
- Fulton County, 1.46 mi NNE of Alpharetta to 3.21 mi SE of Birmingham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.089, -84.290
The public reported a few trees blown down from Alpharetta to Milton.
Thunderstorm Wind, Bartow
- When
- August 20, 6:45 PM EST to 7:00 PM EST
- Where
- Bartow County, 4.37 mi NE of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.186, -84.707
The public reported a power line blown down near the intersection of Goodson Cemetery Road and Wilderness Camp Road SE.
Flash Flood, Gilmer
- When
- August 20, 8:00 PM EST to August 21, 12:00 AM EST
- Where
- Gilmer County, 2.45 mi WNW of Ellijay Gilmer Co Ar to 3.06 mi WSW of Ella Gap
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.645, -84.559
A state official reported water over the roadway along Highway 382, Knight Road and Sunlight Road. Radar estimates indicate that 3 to 5 inches of rain quickly fell over the area.
Flash Flood, Gordon
- When
- August 20, 8:00 PM EST to 10:30 PM EST
- Where
- Gordon County, 1.27 mi W of Decora to 1.46 mi S of Decora
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.451, -84.972
A state official reported water over Bray Road. Radar estimates indicate that 2.5 to 4 inches of rain occurred over the area, causing the flooding.
Flash Flood, Gilmer
- When
- August 20, 8:30 PM EST to August 21, 12:00 AM EST
- Where
- Gilmer County, 2.12 mi WNW of Ellijay Gilmer Co Ar to 2.54 mi W of Ellijay Gilmer Co Ar
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 34.638, -84.556
The Emergency Manager reported flash flooding at the 2500 block of Knight Road. Increased streamflow in Flat Creek caused the erosion of soil under the road surface, requiring repairs. Radar estimates indicate that 2.5 to 4 inches of rain quickly fell over the area, causing the creek to rise.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, August 19 to 21, 2020$100,000 · 1 event
- Damaging Wind in Texas, August 19, 2020$50,000 · 52 kt wind · 1 event
- Damaging Winds in Texas, August 19 to 20, 2020$15,000 · 56 kt wind · 2 events
- Hail in Minnesota, August 19, 20201.5 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 19 to 20, 20201.5 in hail · 7 events
- Hail and Damaging Winds in Alabama, August 19, 2020$10,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, August 19, 20205 events
- Hail in North Dakota, August 19, 20201 in hail · 4 events
- Tornado and Flooding in Florida, August 19, 2020EF0 · 4 events
- Flash Flooding and Damaging Winds in Alabama, August 19, 202050 kt wind · 4 events
- Damaging Winds in Colorado, August 19, 202056 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 19, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917208, 917209, 917210, 917211, 917212, 917205, 917206, 917213, 917207, 917214, 917215, 917216, 919030, 919034, 917217, 917218, 919058, 919060, 919061.